Alert archive / Oregon / High Wind Warnings in 2016

High Wind Warning 2, NWS Portland, OR

January 27, 2016

NWS Portland, OR issued this high wind warning at Jan 27, 2016, 7:21 PM PST. It took effect at Jan 27, 2016, 9:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2016, 7:21 PM PST (03:21 UTC)
In effect from
Jan 27, 2016, 9:00 PM PST
Expired
Jan 28, 2016, 6:34 AM PST
In force
10 hr
Issued by
NWS Portland, OR

The text

As transmitted.

100 
WWUS76 KPQR 280321
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
721 PM PST WED JAN 27 2016

ORZ001-002-WAZ021-281500-
/O.NEW.KPQR.HW.W.0002.160128T0500Z-160128T1500Z/
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITY OF...LONG BEACH
721 PM PST WED JAN 27 2016

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM PST THURSDAY NEAR
BEACHES AND HEADLANDS FOR THE SOUTH WASHINGTON AND NORTH AND
CENTRAL OREGON COASTS...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND
WARNING NEAR BEACHES AND HEADLANDS...WHICH IS IN EFFECT UNTIL 7 AM
PST THURSDAY.

* WINDS: NEAR BEACHES AND HEADLANDS...SOUTH WIND 30 TO 40 MPH WITH
  GUSTS 55 TO 65 MPH. COASTAL COMMUNITIES...SOUTH WIND 20 TO 30
  MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS INCREASING LATER THIS EVENING...PEAKING BETWEEN 11
  PM AND 3 AM...DECREASING AROUND SUNRISE THURSDAY.

* LOCATIONS INCLUDE: LONG BEACH...CAPE DISAPPOINTMENT...CLATSOP
  SPIT...CAPE MEARES...CAPE FOULWEATHER...NEWPORT AND FLORENCE
  JETTIES.

* IMPACTS: THE WINDS MAY CAUSE SOME TRAVEL DIFFICULTIES ON ROADS
  SUCH AS HIGHWAY 101 ALONG THE COAST...AS WELL AS FOR HIGH
  PROFILE VEHICLES SUCH AS TRUCKS AND VEHICLES PULLING TRAILERS.
  THE WINDS MAY CAUSE SOME LOCAL TREE DAMAGE AND LOCAL POWER
  DISRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
1 follow-up statement
525 
WWUS76 KPQR 281434
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
634 AM PST THU JAN 28 2016

ORZ001-002-WAZ021-281545-
/O.CAN.KPQR.HW.W.0002.000000T0000Z-160128T1500Z/
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
634 AM PST THU JAN 28 2016

...HIGH WIND WARNING HAS ENDED FOR THE SOUTH WASHINGTON...NORTH
AND CENTRAL OREGON COAST...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH
WIND WARNING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 27, 2:34 PM PST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 27, 2:34 PM PST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
234 PM PST WED JAN 27 2016

.SYNOPSIS...A MOIST FRONT WILL PRODUCE HEAVY RAIN TONIGHT THROUGH
TOMORROW AFTERNOON. ANOTHER FRONT WILL PRODUCE ADDITIONAL RAIN...AND
SOME CASCADE SNOW FRIDAY. SNOW LEVELS WILL INITIALLY REMAIN ABOVE
7000 FT BUT DRIFT DOWN AROUND THE CASCADE PASS ELEVATIONS FRIDAY AND
THEN TOWARDS THE FOOTHILL ELEVATIONS BY SUNDAY.  AN UPPER TROUGH
WILL SUPPORT COOL AND SHOWERY WEATHER SATURDAY THROUGH MONDAY...WITH
SNOW LEVELS LOWERING WELL BELOW THE CASCADE PASSES.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...BROAD UPPER LOW OVER
THE GULF OF ALASKA IS STARTING TO DRIFT SOUTHEAST. IT'S BRINGING A
SLOW MOVING BAROCLINIC BAND AND ASSOCIATED COLD FRONT TO THE REGION
TONIGHT THROUGH FRIDAY. THE LEADING EDGE OF THE RAIN IS JUST COMING
ASHORE. WILL SEE SPRINKLES FOR THE EVENING COMMUTE NORTH BUT THE
STEADY RAINFALL SHOULD HOLD OFF UNTIL MID-EVENING. SOUTHERN INTERIOR
AREAS WILL SEE THE RAIN ARRIVE IN EARNEST CLOSER TO 10 PM. THE
HEAVIEST RAIN WILL ARRIVE OVERNIGHT TONIGHT NORTH AND EARLY THURSDAY
SOUTH. THE NAM/GFS/AND ECMWF HAVE ALL SOMEWHAT BACKED OFF ON THE
AMOUNTS BUT STILL WILL GET ABOUT 1.5 INCHES ACROSS THE SOUTHWEST
WASHINGTON COAST/NORTH OREGON COAST AND COAST RANGE DURING THE
OVERNIGHT HOURS TONIGHT. WILL THEN SEE THAT BAND SHIFT OVER THE
CENTRAL COAST RANGE AND NORTH OREGON/SOUTH WASHINGTON CASCADES
DURING THE MORNING HOURS. PRECIPITATION RATES THEN BEGIN TO EASE AS
THE BAND SHIFTS FURTHER SOUTH ACROSS THE REST OF THE AREA TOMORROW
AFTERNOON. HAVE PUT OUR QPF AMOUNTS ON THE HIGHEST END AND...IN MANY
CASES...SOMEWHAT ABOVE AVAILABLE MODEL OUTPUT. DO EXPECT TO SEE SOME
RAPID RISES ON RIVERS TOMORROW, BUT CURRENT RIVER GUIDANCE BASED ON
THOSE QPF AMOUNTS BRING A FEW RIVERS TO BANKFULL...MOST NOTABLY THE
GRAYS RIVER IN SW WASHINGTON. SHOULD MOTHER NATURE SIGNIFICANTLY
OVER ACHIEVE THE FORECAST, WOULD BE CONCERNED ABOUT FLOODING TO
OCCUR BY MID-MORNING TOMORROW FOR THE NORTHWEST PORTION OF THE CWA.
THE FRONT APPEARS TO PROGRESS ACROSS THE AREA FAST ENOUGH TO LIKELY
RESULT IN A RELATIVELY DRY LATE THURSDAY AFTERNOON AND EVENING
EXCEPT FOR THE FAR SOUTHERN PORTIONS WHERE THE TAIL END WILL BE ON
ITS WAY SOUTH.

GIVEN THE DECREASING PROLONGED HEAVY RAIN THREAT...MAIN IMPACT FOCUS
SHIFTS TOWARD THE MARINE AREAS WHERE SOME VERY WINDY CONDITIONS ARE
STILL EXPECTED FROM AN OFFSHORE LOW PRESSURE AREA. STILL EXPECT 50-
55 MPH GUSTS MAINLY LATE TONIGHT ESPECIALLY FOR THE THE EXPOSED
HEADLANDS. WOULD EXPECT MOST GUSTS AT THE COMMUNITIES TO TOP OUT
AROUND 45-50 MPH. THE TRACK OF THE OFFSHORE LOW WILL PROMOTE A
PERIOD OF HIGH SURF TONIGHT WITH SURF REMAINING ELEVATED THROUGH
MUCH OF THURSDAY AS WELL. A SECOND BURST OF HIGHER INCOMING WAVES IS
EXPECTED TO ARRIVE FRIDAY NIGHT TO SATURDAY AFTERNOON.

THE PRIMARY BAROCLINIC BAND WILL SOMEWHAT LIFT BACK NORTH ON FRIDAY
AS A TRAILING SHORTWAVE WILL SLIDE EAST ALONG THE BOUNDARY. IT WILL
BRING ANOTHER BURST OF QPF BUT THIS TIME WITH A MIX OF RAIN WITH
HIGHER ELEVATION SNOW. THE SHORTWAVE DOESN'T APPEAR TO BE AMPLIFIED
ENOUGH TO BRING THE WHOLE CWA BACK INTO THE WARM SECTOR OF THE FLOW.
THUS SNOW LEVELS FROM ROUGHLY MT HOOD AND NORTH WILL STAY AROUND
4000 FEET FOR MOST OF THE DAY. CURRENTLY EXPECT ABOUT 6 INCHES OF
NEW SNOW FRIDAY AND ANOTHER 3 INCHES FRIDAY EVENING. TIMING AND QPF
DETAILS CONTINUE TO FLUCTUATE GREATLY FROM MODEL RUN TO RUN. THAT'S
COMMON UNDER A STRONG WESTERLY FLOW PATTERN AND DOES NOT INSPIRE
HIGH CONFIDENCE SO WILL HOLD OF ON ISSUING A SNOW ADVISORY FOR THE
TIME BEING.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...THE PARENT UPPER LEVEL
TROUGH WILL DRIFT ACROSS THE INTERIOR WEST CONUS AND RESULT IN COOL
AND SHOWERY WEATHER FRIDAY NIGHT THROUGH MONDAY OR TUESDAY. SNOW
LEVELS WILL LOWER TO 3000 FEET FRIDAY NIGHT THEN DOWN TO 2000 FEET
SATURDAY NIGHT...AND POSSIBLY DOWN TO 1500 FEET SUNDAY BEFORE
LIFTING BACK UP TOWARDS 2500 FEET MONDAY AND TUESDAY. SNOW
ACCUMULATIONS ARE LIKELY FOR THE CASCADES...CASCADE FOOTHILLS...AND
COAST RANGE THROUGH MONDAY. SOUTHERLY LOW LEVEL FLOW WILL MITIGATE
THE LOWERING SNOW LEVELS SOMEWHAT BUT CANNOT COMPLETELY RULE OUT AN
OFF CHANCE OF SOME SNOW FLAKES MIXING IN CLOSE TO THE VALLEY FLOOR
LATER THIS WEEKEND AND EARLY NEXT WEEK. THE BIGGER CHALLENGE FOR LOW
LEVEL SNOW WILL BE COMPETING MODEL DEPICTIONS OF JUST HOW COOL AND
DRY THE AIR MASS WILL ACTUALLY BE. THE GFS IS MORE AGGRESSIVE WITH
THE COLD AND THE MOISTURE WHILE THE ECMWF IS LESS COLD AND MORE DRY.
HAVE CONTINUED TO SPLIT THE DIFFERENCE UNTIL BETTER AGREEMENT
DEVELOPS. HOWEVER...THE LAST 12 HOURS WORTH OF MODELS ARE SHOWING A
MODEST SHOWERY PERIOD WILL DOMINATE.

MEDIUM RANGE MODELS NOW INDICATE A PROGRESSIVE WESTERLY FLOW PATTER
WILL DEVELOP BEGINNING WEDNESDAY. WILL SEE HIGH PRESSURE TRY TO
BUILD OVER THE REGION TUESDAY BUT QUICKLY GET REPLACED BY ANOTHER
PASSING UPPER LOW ON WEDNESDAY. INITIAL IMPRESSIONS ARE THE REGION
WILL STAY ON THE WARM SIDE OF THE UPPER JET, BUT IT DOES SEEM LIKE
WE WILL BE WALKING A FINE LINE AS THE PASSING STORMS MAY DEEPEN
ENOUGH TO BRING SNOW LEVELS DOWN BELOW THE PASSES AT TIMES LATER IN
THE WEEK. /JBONK

&&

.AVIATION...VFR CONDITIONS ACROSS MUCH OF THE REGION THIS
AFTERNOON...PARTICULARLY THE INTERIOR. MEANWHILE...POCKETS OF MVFR
REMAIN ALONG THE S WASHINGTON COAST AND PORTIONS OF THE OREGON
COAST AS A COLD FRONT CONTINUES TO SLOWLY ADVANCE EASTWARD. THIS
FRONT WILL LIKELY REACH THE COASTAL AREAS AROUND 00Z...PERHAPS AN
HOUR OR TWO LATER SOUTH...SPREADING INCREASINGLY MVFR CIGS AND
STEADY RAIN ONSHORE. GUSTY S WINDS ALSO WILL BE OBSERVED
PARTICULARLY IMMEDIATELY AHEAD OF THE FRONT. THE FRONT WILL
CONTINUE INTO THE INTERIOR...REACHING THE INLAND TAF SITES AROUND
05-07Z. EXPECT GUSTS TO 20-30 KT GENERALLY AFT 08Z THU FOR INLAND
LOCATIONS. WITH MODEL GUIDANCE CONTINUING TO INDICATE 2000 FT AGL
WINDS APPROACHING 50 KT...HAVE INCREASING CONFIDENCE IN DEVELOPING
LLWS IN THIS LAYER LATE TONIGHT THROUGH EARLY THU MORNING.
ONCE CONDITIONS DETERIORATE AS FRONT APPROACHES...IMPROVEMENT IN
FLIGHT CONDITIONS APPEARS UNLIKELY THROUGH THE TAF PERIOD...WITH
ONLY SLIGHT IMPROVEMENT POSSIBLE INTO LATE THU AFTERNOON/EVENING
AS STEADY RAIN TAPERS TO SHOWERS.

KPDX AND APPROACHES...VFR AT THE TERMINAL THROUGH MUCH OF THE
EVENING WITH HIGH CLOUDS SHOWING SOME SIGNS OF BREAKS/SCATTERING.
OFFSHORE GRADIENT WILL MAINTAIN GUSTS TO 30 KT AT THE W END OF
COLUMBIA GORGE INTO EARLY EVENING. FRONT WILL REACH THE TERMINAL
AROUND 07Z WITH MVFR CIGS...STEADY RAIN...AND S SURFACE WINDS
INCREASING WITH GUSTS TO 25-30 KT. MODELS REMAIN CONSISTENT WITH
2000 FT AGL WINDS INCREASING TO AROUND 45-50 KT SO PLAN TO INTRODUCE
INTRODUCING LLWS GROUP FOR THE 08-12Z THU PERIOD. CULLEN

&&

.MARINE...COLD FRONT CONTINUES TO SLOWLY ADVANCE ACROSS THE WATERS
THIS AFTERNOON...STILL REMAINING JUST BEYOND THE OUTER WATERS.
GALE GUSTS HAVE BEEN OBSERVED OVER THE WATERS SINCE LATE THIS
MORNING AND CURRENT WARNINGS LOOK ON TRACK WITH STRENGTHENING
GUSTS TO 45 KT IN ADVANCE OF THE FRONT TONIGHT. SOME SMALL
POTENTIAL FOR LOCAL AND/OR OCCASIONAL GUSTS TO 50 KT AS THE FRONT
MOVES ACROSS AROUND MIDNIGHT...BUT DO NOT ANTICIPATE THESE TO BE
SUFFICIENTLY WIDESPREAD OR FREQUENT TO WARRANT AN UPGRADE TO A
STORM WARNING. WINDS GENERALLY EASE AFTER DAYBREAK THROUGH MIDDAY
THURSDAY...BUT WOULD NOT BE SURPRISED TO NEED AN ADVISORY FOR
WINDS DURING THIS TIME. THE NEXT LOW PRESSURE SYSTEM WILL REMAIN
WELL OFFSHORE AND TRACK TOWARD VANCOUVER ISLAND EARLY FRIDAY BUT
STILL BRING THE POTENTIAL FOR A PERIOD OF GALE FORCE
GUSTS...PARTICULARLY OVER THE NORTHERN AND OUTER COASTAL WATERS.
WEAKER SURFACE PRESSURE PATTERN LATE FRIDAY THROUGH EARLY NEXT
WEEK FOR MORE LIGHTER WINDS OVER THE WATERS.

LATEST BUOY OBSERVATIONS RUNNING CLOSE OR JUST BELOW LATEST
GUIDANCE. HAVE CONTINUED THE IDEA OF SEAS THAT ARE A LITTLE
SLOWER TO BUILD TODAY...BUT STILL SEE PEAK OF 20 TO 22 FT BETWEEN
MIDNIGHT AND 6 AM THURSDAY WITH THE LARGEST SEAS OVER THE NORTHERN
AND OUTER ZONES. SEAS WILL REMAIN IN THE UPPER TEENS THROUGH
THURSDAY NIGHT BEFORE REACHING THE MID TEENS EARLY FRIDAY. ANOTHER
INCREASE TO AROUND 20 FEET IS POSSIBLE ON FRIDAY OVER THE NORTHERN
ZONES AS THE NEXT SYSTEM APPROACHES AND MOVES NORTH OF THE COASTAL
WATERS. SEAS WILL THEN SUBSIDE BELOW 10 FT LATE SATURDAY OR EARLY
SUNDAY AND REMAIN BELOW 10 FT THROUGH EARLY NEXT WEEK. CULLEN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 8 AM PST THURSDAY
     FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

WA...HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 8 AM PST THURSDAY
     FOR SOUTH WASHINGTON COAST.

PZ...GALE WARNING UNTIL 7 AM PST THURSDAY FOR WATERS FROM CAPE
     SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS
     FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 10 AM PST THURSDAY.

     GALE WARNING UNTIL 4 AM PST THURSDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 6:52 AM PSTSmall Craft Advisory for WindsPQR2 hr
Jan 28, 6:52 AM PSTSmall Craft Advisory for Hazardous SeasPQR4 days
Jan 28, 3:01 PM PSTWinter Weather AdvisoryPQR45 hr
Jan 28, 3:04 PM PSTSmall Craft Advisory for WindsPQR37 hr

Nearby

High Wind Warnings in Oregon, 2016High Wind Warnings in Washington, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.